Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Springfield, MO

May 3, 2019Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2019, 3:54 PM CDT for Ozark County, Taney County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2019, 3:54 PM CDT (20:54 UTC)
Expired
May 3, 2019, 4:14 PM CDT
In force
20 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ozark County, MO, Taney County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KSGF 032054
SVRSGF
MOC153-213-032130-
/O.NEW.KSGF.SV.W.0079.190503T2054Z-190503T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
354 PM CDT FRI MAY 3 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Ozark County in southwestern Missouri...
  Southeastern Taney County in southwestern Missouri...

* Until 430 PM CDT.

* At 353 PM CDT, a severe thunderstorm was located near Diamond City,
  or 17 miles northwest of Bull Shoals, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bull Shoals Lake...               Gainesville...
  Theodosia...                      Pontiac...
  Sundown...                        Hardenville...
  Protem...                         Rueter...
  Willhoit...                       Long Run...
  Isabella...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3656 9303 3675 9240 3650 9230 3649 9233
      3650 9300
TIME...MOT...LOC 2053Z 252DEG 41KT 3650 9287 

HAIL...1.00IN
WIND...<50MPH
 
$$

Terry
1 follow-up statement
722 
WWUS53 KSGF 032114
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
414 PM CDT FRI MAY 3 2019

MOC153-213-032123-
/O.CAN.KSGF.SV.W.0079.000000T0000Z-190503T2130Z/
Ozark MO-Taney MO-
414 PM CDT FRI MAY 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OZARK AND SOUTHEASTERN
TANEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3656 9303 3675 9240 3650 9230 3649 9233
      3650 9300
TIME...MOT...LOC 2110Z 252DEG 41KT 3657 9258 

$$

Terry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:21 PM CDT, 33 minutes earlier.

Area forecast discussion, May 3, 3:21 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
321 PM CDT Fri May 3 2019

.SHORT TERM...(This evening through Saturday)
Issued at 242 PM CDT Fri May 3 2019

Two areas of thunderstorm activity were spreading into the western
portion of the forecast area this afternoon. The westernmost
activity associated with an upper level shortwave has been
tracking eastward from southwest Kansas since early morning, and
the second area developed over the southwest corner of Missouri on
the warm side of an advancing warm front where the airmass warmed
and destabilized. The MRMS hail product MESH (maximum expected
hail size) has been showing some small hail around one quarter
inch (pea) to one half inch with the stronger storms extending
from western Stone to southern Barry, McDonald and Ottawa
counties. The storm over Ottawa County is also showing some bowing
structure.

Through the rest of the afternoon into early evening, the storms
will spread eastward and drop some heavy rain over already
saturated areas so the flash flood watch will remain in effect
through the evening. Will be adjusting the hazardous weather
outlook to add some hail/wind threat to southern MO based on
current radar trends.

Expect most of the storms to end overnight and early Saturday
morning with gradual clearing from west to east through the
afternoon.

.LONG TERM...(Saturday Night through Friday)
Issued at 242 PM CDT Fri May 3 2019

Expect a brief dry period Saturday night and Sunday before another
upper level disturbance embedded in active westerlies moves across
the area and brings another round of rain.

A strong upper level trough will be coming onshore along the
southern Pacific coast Sunday night or Monday and tracking across
the southern US tier through midweek. Surface low pressure
deepens over the southern Plains on Tuesday ahead of the upper
level trough and brings another big batch of rain to the the
region from late Tuesday night through Thursday. The cold front
associated with this system pushes across the Ozarks Wednesday
night and Thursday bringing below normal temps to the region
through the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri May 3 2019

Will be keeping ceilings IFR to MVFR through the forecast period
as abundant moisture spreads northward and interacts with a nearly
stationary front over southern MO. Surface winds will be variable
in direction through the day but are expected to remain light. All
sites will shift to the northeast as the front sags southward into
Arkansas later tonight.

Scattered showers and storms were beginning to develop south and
west of the airports. Expect this activity to spread northeastward
and increase in coverage through the afternoon into early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ082-083-
     090>098-101>106.

KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 3, 3:43 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
343 PM CDT Fri May 3 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
343 PM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

  A few strong to severe storms will be possible this afternoon
  into the evening over southern Missouri...mainly south of
  Highway 60. The strongest storms could have hail to quarter
  size and wind gusts to 60 mph. These storms will likely contain
  very heavy rainfall as they move over already saturated ground.
  Additional heavy rain could lead to quick runoff and flash
  flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  The rainfall and flooding potential over southern Missouri will
  likely linger into early Saturday morning.

  Periods of showers and thunderstorms are expected from Sunday
  night through the end of next week as a series of upper level
  disturbances move in from the southwest. The heaviest rainfall
  is expected to occur between Tuesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 3, 2:29 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT FRI MAY 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          4 WSW NORWOOD           37.10N 92.49W
04/30/2019                   WRIGHT             MO   NWS STORM SURVEY

            A NWS SURVEY TEAM CONFIRMED AN EF-1 TORNADO
            WHICH TOUCHED DOWN AROUND 7:30 PM CDT ON 30
            APRIL ABOUT 0.5 MILE SOUTHEAST OF MACOMB.
            THE TORNADO WAS ON THE GROUND FOR ABOUT 4
            MINUTES LIFTING AROUND 7:34 PM ABOUT 1 MILE
            NORTHEAST OF MACOMB. THE TORNADO PATH WAS
            ABOUT 75 YARDS WIDE AND 1.4 MILES LONG.
            SEVERAL TREES WERE DAMAGED, AND A SAW MILL
            AND OFFICE BUILDING SUSTAINED STRUCTURAL
            DAMAGE.

&&
Special weather statement, May 3, 2:30 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
230 PM CDT FRI MAY 3 2019

MOZ101>103-032015-
Barry MO-McDonald MO-Stone MO-
230 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STONE...SOUTHEASTERN
MCDONALD AND SOUTHERN BARRY COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Cassville to near Washburn to
near Pea Ridge. Movement was northeast at 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Roaring River State Park...       Cassville...
Crane...                          Shell Knob...
Seligman...                       Exeter...
Butterfield...                    Washburn...
Eagle Rock...                     Wheelerville...
Jenkins...                        Wayne...
Ridgley...                        Elsey...

LAT...LON 3669 9412 3678 9377 3696 9351 3664 9358
      3650 9384 3650 9416
TIME...MOT...LOC 1929Z 211DEG 17KT 3672 9367 3659 9387 3651 9414

Titus
Special weather statement, May 3, 3:44 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
344 PM CDT FRI MAY 3 2019

MOZ102-032130-
Barry MO-
344 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARRY COUNTY UNTIL
430 PM CDT...

At 344 PM CDT, trained weather spotters reported a strong
thunderstorm near Garfield, or 13 miles northeast of Rogers, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Roaring River State Park...       Cassville...
Seligman...                       Washburn...

LAT...LON 3653 9407 3667 9389 3650 9378 3650 9407
TIME...MOT...LOC 2044Z 248DEG 16KT 3651 9401

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:18 AM CDTFlash Flood WatchSGFBarry, Christian, Dent, Douglas, Greene, Howell and 11 more24 hr
May 3, 2:30 PM CDTSpecial Weather StatementSGFBarry45 min
May 3, 3:44 PM CDTSpecial Weather StatementSGFBarry46 min
May 3, 3:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton17 min
May 3, 3:55 PM CDTSevere Thunderstorm WarningSGFBarry25 min
May 3, 4:16 PM CDTSpecial Weather StatementSGFStone44 min
May 3, 4:19 PM CDTSpecial Weather StatementSGFBarry26 min
May 3, 4:30 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton5 hr
May 3, 5:00 PM CDTSpecial Weather StatementSGFTaney60 min
May 3, 5:37 PM CDTFlash Flood WarningSGFBarry, Stone, Taney4 hr
May 3, 5:51 PM CDTSpecial Weather StatementSGFTaney39 min
May 3, 6:08 PM CDTFlash Flood WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Ozark and 4 more4 hr
May 3, 6:21 PM CDTSpecial Weather StatementSGFOzark39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.